Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 241, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jul 7, 2004, 6:31 PM CDT for Lincoln County, Kansas. It was in force for 59 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 7, 2004, 6:31 PM CDT (23:31 UTC)
- Expired
- Jul 7, 2004, 7:30 PM CDT
- In force
- 59 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Lincoln County, KS
The radar
The Grand Island radar (KUEX), 139 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 7, 6:52 PM CDT | TSTM WND GST 60 | 2 W Barnard, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 7, 2:25 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.5 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 432 J/kg
- Mixed-layer CIN
- -264 J/kg
- Mixed-layer LCL
- 1079 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 126 m²/s²
- 0-3 km storm-relative helicity
- 179 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 072331 SVRICT KSC105-080030- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 631 PM CDT WED JUL 7 2004 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LINCOLN COUNTY IN CENTRAL KANSAS * UNTIL 730 PM CDT. * AT 631 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES EAST OF ASH GROVE...OR ABOUT 40 MILES SOUTHWEST OF CONCORDIA...MOVING SOUTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR LINCOLN AROUND 710 PM CDT... NEAR BEVERLY AROUND 730 PM CDT... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS... WINDS UP TO 60 MILES AN HOUR... SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR LINCOLN COUNTY UNTIL 730 PM CDT. LAT...LON 3921 9807 3919 9835 3889 9823 3897 9793 $$ /JAKUB NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 3:43 PM CDT, 2 hours 48 minutes earlier.
Area forecast discussion, Jul 7, 3:43 PM CDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 343 PM CDT WED JUL 7 2004 .DISCUSSION... MAIN CONCERN WITH THIS FORECAST PACKAGE WILL BE THE PROGRESSION OF THE SUPERCELL STORM MOVING INTO CENTRAL KANSAS THIS EVENING AND REDEVELOPMENT AGAIN TONIGHT. TONIGHT: LATEST RADAR LOOP SHOWING A RIGHT MOVING SUPERCELL MOVING THROUGH EXTREME NORTHERN KANSAS. THIS STORM STILL APPEARS TO BE ELEVATED, BUT IT MAY BECOMING SURFACE BASED. SHEAR PROFILE FROM HILLSBORO LOOKS SOMEWHAT FAVORABLE FOR TORNADOES WITH 0-6KM SHEAR BETWEEN 35 TO 40 KTS. THIS SUPERCELL IS MOVING RATHER SLOW AROUND 20 MPH, BUT IT MAY SLOW DOWN EVEN MORE IF IT BECOMES ROOTED IN THE BOUNDARY LAYER. WOULD NOT EXPECT THIS SUPERCELL TO HANG ON MUCH PAST SUNSET, BUT WE WILL SEE. LATER TONIGHT WE SHOULD SEE MORE ELEVATED CONVECTION DEVELOP ACROSS CENTRAL KANSAS AS THE LOW LEVEL JET BEGINS TO FEED INTO THIS REGION AND STRENGTHENS THE ISENTROPIC UPGLIDE ESPECIALLY AROUND 310-315K. THIS SHOULD HELP YIELD TO SOME SCATTERED THUNDERSTORMS MAINLY AFTER 03Z IN CENTRAL KANSAS. SHEAR PROFILES STILL LOOK PRETTY FAVORABLE FOR ELEVATED SUPERCELLS WITH THE DIRECTION OF MOVEMENT SOUTHEAST AROUND 10 TO 20 MPH. THESE STORMS COULD GET EVOLVE INTO A LINE ECHO WAVE PATTERN IF THEY TAP THE DEEPER MOISTURE IN PORTIONS OF SOUTH CENTRAL AND SOUTHEAST KANSAS WHERE DEWPOINTS CONTINUE TO CLIMB. IF THEY DO, THE STORMS WOULD MOST LIKELY BE COLD POOL DOMINATED. THURSDAY-FRIDAY: ALL OF THE MODELS EXCEPT FOR THE ETA SHOW THE UPPER LEVEL PATTERN BECOMING MORE ZONAL ACROSS THE NORTHERN PLAINS. THE ETA IS THE OUTLIER AND SHOWS ANOTHER MESOSCALE CONVECTIVE VORTICIY CENTER MOVING THROUGH EASTERN KANSAS AND WESTERN MISSOURI THURSDAY NIGHT. RIGHT NOW, I AM NOT GOING LET THIS MODEL SWAY ME INTO INSERTING POPS DUE TO LACK OF CONTINUITY WITH THE REST OF THE MODELS. OTHERWISE, WE SHOULD BECOME WELL CAPPED WITH TEMPERATURES CLIMBING INTO THE MID AND UPPER 90S ACROSS CENTRAL AND SOUTH CENTRAL KANSAS AND NEAR 90 IN THE SOUTHEAST. SATURDAY-WEDNESDAY: NO REAL BIG CHANGES TO THIS PORTION OF THE FORECAST PACKAGE. MODELS CONTINUE TO ADVERTISE A NICE UPPER LEVEL WAVE MOVING THROUGH NEBRASKA AND IOWA. THIS WAVE MAY TRY TO PUSH THE FRONTAL BOUNDARY SOUTH INTO NORTHERN KANSAS LATE SATURDAY AFTERNOON AND EVENING AND PRODUCE SOME SCATTERED CONVECTION. WE WENT AHEAD AND MENTIONED POPS IN CENTRAL KANSAS SATURDAY EVENING. OTHERWISE, THE REST OF THE FORECAST LOOKS TO BE DRY AND HOT WITH A GOOD CAP IN PLACE. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 70 95 72 92 / 30 10 5 10 HUTCHINSON 70 95 71 93 / 30 10 5 10 NEWTON 70 94 72 92 / 40 10 5 10 ELDORADO 69 94 72 92 / 40 20 5 10 WINFIELD-KWLD 70 94 73 92 / 30 20 5 10 RUSSELL 71 97 71 95 / 30 10 10 10 GREAT BEND 71 97 71 95 / 30 10 10 10 SALINA 70 94 71 94 / 30 10 10 10 MCPHERSON 70 94 71 93 / 30 10 5 10 COFFEYVILLE 69 90 73 90 / 50 40 5 10 CHANUTE 69 91 73 90 / 50 30 5 10 IOLA 69 90 73 90 / 50 30 5 10 && .ICT WATCHES/WARNINGS/ADVISORIES...NONE. && 18/COX
Hazardous weather outlook, Jul 7, 4:09 PM CDT, 2 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 409 PM CDT WED JUL 7 2004 KSZ032-033-047>053-067>072-082-083-091>096-098>100-081200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 409 PM CDT WED JUL 7 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT A FEW SEVERE THUNDERSTORMS WILL CONTINUE TO DIVE SOUTH INTO CENTRAL KANSAS BETWEEN 5 AND 8 PM THIS EVENING. THESE STORMS WILL HAVE THE POTENTIAL OF PRODUCING LARGE HAIL, DAMAGING WINDS AND POSSIBLY A BRIEF TORNADO. THE BULK OF THESE STORMS WILL STAY NORTH OF HIGHWAY 56. TOWARDS MIDNIGHT, ANOTHER ROUND OF SCATTERED SEVERE STORMS WILL DEVELOP IN CENTRAL KANSAS. THESE STORMS WILL HAVE THE POTENTIAL OF LARGE HAIL AND DAMAGING WINDS AS THEY TRACK SOUTHEAST AROUND 20 MPH. THE BULK OF THESE STORMS WILL STAY EAST OF THE TURNPIKE, BUT A STORM OR TWO MAY CREEP INTO AREAS WEST OF THE TURNPIKE. THESE STORMS SHOULD EXIT SOUTHEAST KANSAS BEFORE 9 AM. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS WILL BE POSSIBLE OVER CENTRAL KANSAS SATURDAY NIGHT. AT THIS TIME IT IS TO EARLY TO DETERMINE THE SEVERITY OF THE STORMS. PLEASE CHECK BACK FOR LATER FORECASTS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION CAN BE EXPECTED EARLY THIS EVENING AND POSSIBLY TOWARDS MIDNIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM LAWSON/COX
In the hours before
Local storm report, Jul 7, 6:04 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
604 PM CDT WED JUL 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0604 PM HAIL 1 N LINCOLN 39.06N 98.15W
07/07/2004 2.00 INCH LINCOLN KS LAW ENFORCEMENT
&&
BRWLocal storm report, Jul 7, 6:11 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
611 PM CDT WED JUL 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0608 PM TSTM WND DMG WALDO 39.12N 98.80W
07/07/2004 RUSSELL KS TRAINED SPOTTER
NUMEROUS TREE LIMBS DOWN.
&&
CHANCELocal storm report, Jul 7, 6:13 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
613 PM CDT WED JUL 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0613 PM HAIL 2 N WALDO 39.15N 98.80W
07/07/2004 1.75 INCH OSBORNE KS AMATEUR RADIO
&&
BRWLocal storm report, Jul 7, 6:17 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
617 PM CDT WED JUL 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0617 PM TSTM WND GST N WALDO 39.12N 98.80W
07/07/2004 65 MPH RUSSELL KS TRAINED SPOTTER
&&
BRWLocal storm report, Jul 7, 6:20 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
620 PM CDT WED JUL 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL LURAY 39.12N 98.69W
07/07/2004 1.75 INCH RUSSELL KS CO-OP OBSERVER
0620 PM TSTM WND GST LURAY 39.12N 98.69W
07/07/2004 60 MPH RUSSELL KS CO-OP OBSERVER
&&
BRWLocal storm report, Jul 7, 6:29 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
629 PM CDT WED JUL 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0629 PM HAIL GORHAM 38.88N 99.02W
07/07/2004 1.00 INCH RUSSELL KS LAW ENFORCEMENT
&&
BRWThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 4:39 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Lincoln | 66 min |
| Jul 7, 5:06 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 54 min |
| Jul 7, 5:38 PM CDT | Tornado Warning | ICT | Lincoln | 67 min |
| Jul 7, 5:55 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 65 min |
| Jul 7, 6:11 PM CDT | Tornado Warning | ICT | Russell | 64 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.